Format

Send to

Choose Destination
J Heart Lung Transplant. 2010 Jun;29(6):648-57. doi: 10.1016/j.healun.2010.01.013. Epub 2010 Mar 20.

Post-transplant lymphoproliferative disorder in pediatric heart transplant recipients.

Author information

1
Labatt Family Heart Centre, The Hospital for Sick Children, University of Toronto, Toronto, Ontario, Canada.

Abstract

BACKGROUND:

Post-transplantation lymphoproliferative disorder (PTLD) is a major cause of morbidity and mortality after pediatric heart transplantation.

METHODS:

Heart transplant recipients at The Hospital for Sick Children, Toronto, from 1990 to May 2008, were reviewed. Competing risk hazard analysis was used to model the natural history of the disease. Patients were matched for gender and duration of follow-up to identify potential covariates associated with increased risk of PTLD.

RESULTS:

A total of 173 heart transplant recipients (42% <1 year old) were reviewed. Twenty-three developed PTLD at a median of 4 years post-transplantation. After transplantation, PTLD affected 9%, 15% and 28% at 3, 5 and 10 years, respectively. Freedom from death or PTLD recurrence was 72%, 58% and 50% at 1, 3 and 5 years, respectively, after PTLD diagnosis. Higher maximum Epstein-Barr viral (EBV) load (hazard ratio [HR]: 2.6, p = 0.004) and longer duration of induction therapy (HR: 1.7, p = 0.02) were associated with increased risks of PTLD. Higher cumulative cyclosporine doses over the first year post-transplantation were associated with increased risks of PTLD (HR: 1.2 per 1 mg/kg/day equivalent, p = 0.03), but higher tacrolimus doses were not (p = 0.38). Patients on cyclosporine at 6 months post-transplantation were at higher risk of PTLD than those on tacrolimus (HR: 5.2, p = 0.003). The use of anti-viral prophylaxis in patients with high EBV load may provide some protection (HR: 7.6 vs 15.4 with no anti-viral, p = 0.02).

CONCLUSIONS:

PTLD is a major concern in pediatric heart transplant recipients and is associated with high morbidity/mortality. Exposure to EBV and higher intensity of immunosuppression seems to be associated with increased risk.

PMID:
20304682
DOI:
10.1016/j.healun.2010.01.013
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center